Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 94, NWS Tallahassee, FL

October 16, 20084 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Oct 16, 2008, 4:07 AM EDT for 4 counties in Florida. It took effect at Oct 16, 2008, 2:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2008, 4:07 AM EDT (08:07 UTC)
In effect from
Oct 16, 2008, 2:00 PM EDT
Expired
Oct 16, 2008, 6:00 PM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 160807
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 AM EDT THU OCT 16 2008

...RED FLAG WARNING NOW IN EFFECT FROM 2 PM TO 6 PM EDT THIS
AFTERNOON FOR MADISON...TAYLOR...LAFAYETTE AND DIXIE COUNTIES IN
THE EASTERN FLORIDA BIG BEND DUE TO LONG DURATIONS OF RELATIVE
HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A DRY AIRMASS WILL HANG ON ONE MORE DAY WITH NEAR
RECORD HIGH TEMPERATURES BEFORE A COLD FRONT APPROACHES FROM THE
NORTHWEST ON FRIDAY. THE DRIEST AIRMASS WILL BE LOCATED OVER THE
SOUTHEAST FLORIDA BIG BEND WHERE FOUR HOUR OR MORE DURATIONS OF
RELATIVE HUMIDITY BELOW 35 PERCENT APPEARS LIKELY. 

FLZ019-028-029-034-162200-
/O.NEW.KTAE.FW.W.0094.081016T1800Z-081016T2200Z/
MADISON-TAYLOR-LAFAYETTE-DIXIE-
407 AM EDT THU OCT 16 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 6 PM EDT THIS AFTERNOON.

RELATIVE HUMIDITY VALUES WILL DROP BELOW 35 PERCENT FOR FOUR OR
MORE HOURS THIS AFTERNOON IN THE SOUTHEAST FLORIDA BIG BEND. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL ENHANCE FIRE
GROWTH POTENTIAL.

$$

38-GODSEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Oct 16, 2:59 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 16, 2:59 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
259 AM EDT THU OCT 16 2008

.SYNOPSIS...A SHORT WAVE PUSHING ACROSS THE GREAT LAKES HAS
FLATTENED THE UPPER RIDGE WHICH HAS SETTLED SWD TO A POSITION OVER
THE ERN GOMEX AND FL. THIS LEAVES ZONAL FLOW FOR THE TIME BEING
ACROSS MUCH OF THE REST OF THE COUNTRY. 06Z SURFACE ANALYSIS SHOWS A
COLD FRONT EXTENDING FROM LAKE ERIE SWWD TO THE LOWER MS VALLEY AND
ERN TX. THE SURFACE HIGH HAS SETTLED OVER THE FORECAST AREA CREATING
CALM WINDS AND RADIATIONAL COOLING CONDITIONS. WITH THE WEAKER
GRADIENT, THE ELY SURGE IS NOT AS PRONOUNCED OVER THE COASTAL WATERS
AS IN PREVIOUS NIGHTS WITH A BRIEF PEAK AROUND 15 KT BEING OBSERVED
AS THE SURGE PUSHES WWD. GOES FOG/STRATUS IMAGERY SHOWS FOG
DEVELOPING OVER MUCH OF NE FL AND PARTS OF SE GA.

&&

.SHORT TERM...TODAY THROUGH SAT.
SREF PROBABILITIES AND CONDENSATION PRESSURE DEFICIT CHARTS FROM THE
RUC AND NAM INDICATE THAT THE FOG OUT E WILL SPREAD W INTO OUR
FORECAST AREA. AT THIS TIME, WE EXPECT AREAS OF LOCALLY DENSE FOG TO
IMPACT OUR S CENTRAL GA ZONES AND ERN PORTIONS OF THE FLORIDA BIG
BEND, WITH PATCHY FOG FURTHER W IN THE BIG BEND. THIS FOG SHOULD
BURN OFF RAPIDLY THIS MORNING. TEMPS ARE EXPECTED TO RISE RAPIDLY
ONCE AGAIN TODAY IN THE IN SITU DRY AIRMASS. SOME AREAS WILL
APPROACH RECORD HIGHS FOR OCT 16, WITH TLH HAVING THE BEST SHOT. A
FEW OF TODAYS RECORDS FOLLOW.

TALLAHASSEE     90 IN 1990
APALACHICOLA    88 IN 1998
PANAMA CITY     90 IN 1985
ALBANY          91 IN 1985

TONIGHT AND THU WILL SEE A CONTINUATION OF DRY CONDITIONS WITH
SEASONABLE TEMPS. THE FRONT TO OUR NW WILL SAG SEWD INTO OUR AREA AS
AN UPPER LEVEL TROUGH DEEPENS AND MOVES EWD ACROSS THE ERN U.S. FROM
FRI INTO SAT. FRI POPS RANGE FROM 50 ACROSS OUR EXTREME NWRN ZONES
TO 10 OR LESS IN DIXIE COUNTY. LOOK FOR SLIGHT CHANCE POPS FROM VLD
TO TLH TO PFN. THERE IS MODEL CONSENSUS THAT THE FRONT WILL WEAKEN
AS IT CROSSES THE FORECAST AREA FRI NIGHT WITH POPS RANGING FROM 40
N TO 20 S. BY SAT MORNING, THE FRONT SHOULD BE EXITING THE AREA AND
WE KEEP POPS IN ONLY OVER THE ERN GULF WATERS. SAT AFTERNOON WILL
FEATURE LOW HUMIDITY AND VERY PLEASANT TEMPS WITH HIGHS IN THE UPPER
70S N TO LOWER 80S SE.

.LONG TERM...SAT NIGHT THROUGH THU.
COOLER AND DRIER AIR WILL MOVE INTO THE REGION BY SATURDAY NIGHT IN
THE WAKE OF THE COLD FRONT THAT MOVED THROUGH ON SATURDAY. THE
PATTERN FOR THE EARLY PORTION OF THE LONG TERM PERIOD REMAINS VERY
SIMILAR TO WHAT WAS IN THE MODELS JUST 24 HOURS AGO. THE MID LEVEL
TROF MOVES OFF THE EAST COAST ON SUNDAY NIGHT AS A STRONG SURFACE
RIDGE BUILDS DOWN THE MID ATLANTIC STATES TOWARD THE SOUTHEAST. THIS
RIDGE WILL STAY IN PLACE UNTIL TUESDAY WHEN THE MODELS INDICATE THAT
A WEAK DRY COLD FRONT FRONT MAY MOVE INTO THE SOUTHEAST. SURFACE AND
MID LEVEL RIDGING RETURNS FOR WEDNESDAY. IT IS AT THIS POINT IN THE
FORECAST WHEN THINGS REALLY BEGIN TO APPEAR INTERESTING. THE LAST
COUPLE OF RUNS OF THE EURO WANTED TO STALL THE PATTERN OVER THE
CENTRAL CONUS ON WEDNESDAY...KEEPING A PIECE OF ENERGY CUT OFF OVER
THE ROCKIES INTO THE WEEKEND. WITH THE 16/00Z GFS AND THE 15/12Z
EURO...THIS NO LONGER APPEARS TO BE THE CASE. THE EURO IS STILL
WANTING TO SLOW THE HIGH AMPLITUDE PATTERN DOWN SLIGHTLY...BUT NOT
UNTIL ANOTHER COLD FRONT...THIS ONE LOOKING A LITTLE STRONGER...
MOVES THROUGH OUR REGION ON THURSDAY EVENING. THE GFS HAS SUPPORTED
A SOLUTION SUCH AS THIS FOR THE LAST COUPLE OF RUNS...SO WILL TREND
THE LONG TERM FORECAST TOWARD THIS SOLUTION. IT SHOULD BE NOTED THAT
CONFIDENCE IN THIS PORTION OF THE FORECAST IS LOWER THAN NORMAL DUE
TO THE TIMING UNCERTAINTIES IN THE MODELS. IF ADDITIONAL RUNS
INDICATE THE FAST MOVING HIGH AMPLITUDE PATTERN WILL CONTINUE TO
REMAIN PROGRESSIVE INTO THE END OF NEXT WEEK...CONFIDENCE IN THIS
PORTION OF THE FORECAST WILL INCREASE.

&&

.MARINE...TODAY THROUGH MON.
WINDS WILL DIMINISH THROUGH THE DAY TODAY ALLOWING THE ELY FLOW TO
VEER TO ONSHORE IN A WEAK SEA BREEZE THIS AFTERNOON. LOOK FOR A
SIMILAR TREND ON FRI. WINDS WILL SHIFT TO OFFSHORE BEHIND THE FRONT
FRI NIGHT AND PICK UP TO EXERCISE CAUTION LEVELS BY SAT EVENING.
WINDS AND SEAS WILL THEN SUBSIDE A BIT DURING THE DAY ON SUN BEFORE
RETURNING TO SCEC FOR SUN NIGHT. NE WINDS ARE THEN EXPECTED TO
REMAIN BELOW HEADLINE CRITERIA FOR MON.

&&

.AVIATION...MOSTLY CLEAR SKIES PREVAIL ACROSS THE REGION THIS
MORNING. CI IS SPREADING EAST FROM THE LOWER MISSISSIPPI VALLEY...
BUT IS EXPECTED TO REMAIN RATHER TRANSPARENT THROUGHOUT THE PERIOD.
THE MAIN CONCERN THIS MORNING IS WITH RESPECT TO VSBY RESTRICTIONS.
11-3.9 MICRON SATELLITE IMAGERY AND SURFACE OBS INDICATE FOG/LOW
STRATUS SPREADING WESTWARD ACROSS NORTHEAST FLORIDA TOWARD THE VLD
TERMINAL. THIS COULD END UP IMPACTING VLD BEFORE DAYBREAK...SO WILL
INCLUDE MENTION OF AN LIFR TEMPO THERE. ELSEWHERE...MVFR VSBY
RESTRICTIONS LOOK GOOD PRIOR TO SUNRISE. AFTER 14Z...ALL SITES WILL
BE VFR WITH LIGHT WINDS AND ONLY A FEW-SCT CU AROUND 5KFT WITH
PASSING CI AT 25KFT.

&&

.FIRE WEATHER...WE ARE EXPECTING SUFFICIENT DURATIONS OF RH BELOW 35
PERCENT TO MEET RED FLAG CONDITIONS FOR OUR 4 ERN FL BIG BEND ZONES
THIS AFTERNOON AND A WARNING WILL BE ISSUED. IT WILL BE A CLOSE CALL
FOR JACKSON COUNTY IN THE FL PANHANDLE AS WELL AND THAT ZONE WILL
NEED TO BE MONITORED BY THE DAY SHIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  89  57  85  60  80 /  00  05  20  30  10
PANAMA CITY  87  65  84  63  80 /  00  10  20  30  05
DOTHAN       88  59  79  56  77 /  00  10  40  40  05
ALBANY       89  58  81  57  77 /  00  10  40  40  05
VALDOSTA     89  57  85  59  78 /  00  05  20  30  10
CROSS CITY   90  56  89  61  81 /  00  05  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING 18-2Z TODAY FOR THE FOLLOWING ZONES:
     DIXIE...LAFAYETTE...MADISON AND TAYLOR.
GM...NONE.

&&

AVIATION/LONG TERM...GODSEY
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Oct 15, 5:45 AM EDT, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT WED OCT 15 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-161000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
545 AM EDT WED OCT 15 2008 /445 AM CDT WED OCT 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
EAST WINDS OF 15 TO 20 KNOTS ARE EXPECTED THIS MORNING OVER THE
GULF WATERS. MARINERS SHOULD EXERCISE CAUTION. THERE IS A MODERATE
RISK FOR RIP CURRENTS TODAY...MAINLY FOR THE SOUTHEAST FACING
BEACHES IN FRANKLIN COUNTY...INCLUDING SAINT GEORGE ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH THURSDAY. A COLD
FRONT WILL BRING ISOLATED TO SCATTERED SHOWERS TO THE REGION LATE
FRIDAY THROUGH EARLY SATURDAY. A COOLER AND DRIER AIRMASS WILL
FILTER IN BEHIND THE FRONT OVER THE WEEKEND AND CONTINUE INTO
EARLY NEXT WEEK. WINDS OVER THE GULF OF MEXICO ARE EXPECTED TO
INCREASE ONCE AGAIN TO EXERCISE CAUTION LEVELS SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.